Question about HCTZ and low potassium

Status
Not open for further replies.

eqfan592

Rookie
Mar 28, 2010
54
0
6
I just went in for my physical today, which is the last step on my medical certification (and the last thing standing between me and a class date). This is a recertification for me, and I'm in even better health than I was last year (40 lbs of weight loss, leading to greatly improved blood pressure).

I was on lisinopril and HCTZ last year to treat my hypertension. With my weight loss, I was able to come off the lisinopril and am now just on the HCTZ. The flight surgeon that has to certify me asked that I have my potassium levels checked out, along with some other info from my doctor, to monitor the treatment of the hypertension (she informed me that this would be normal for as long as my hypertension persists on an annual basis).

My question is this: If the lab I'm taking tomorrow shows low potassium levels, will this be a huge problem for my certification? I know that there are supplements that you can take to correct the issue, but will I have to wait for those corrective measures to be put in place before the flight surgeon will sign off on me? Or is it enough for them to know that my doctor and I are aware of the issue and taking corrective measures to solve it?

The other thing that complicates matters a bit is that I'm going out of town for a week this Saturday, and the flight surgeon said that I have 10 days to get this information to her, so I'm trying desperately to figure out what bases I all have to cover right now. I just wish they had told me about this last week when I spoke with them on the phone, as I would have gotten started on all of this then.

Anyway, thanks for the input!
 

G_Orsak

Aviation Medical Examiner
Low potassium levels should not pose a huge certification issue, but it can. It will have to be corrected either by potassium supplements or a change in medication. There are several medications that do not have this side effect and control hypertension that are acceptable to the FAA. Discuss this with your doctor.
 
Status
Not open for further replies.